
Low blood sugar in diabetic dogs and cats: signs and what to do
Last updated:
Low blood sugar is the most urgent risk for a diabetic pet. Learn the warning signs, exactly what to do, and how to prevent it.
Do this now
If your pet is awake and can eat easily, offer them a meal. That is the first step a vet would take.
If they will not or cannot eat it, vets generally advise rubbing honey or glucose syrup on the gums. As a rough guide, a quarter to half a teaspoon for a small dog or a cat, up to a tablespoon for a large pet.
If your pet is unconscious, seizing, collapsed or cannot swallow, do not put anything in their mouth — go straight to a vet.
Treat sugar on the gums as a bridge, not a treatment. Apply it while you arrange transport, and get to the vet rather than carrying on dosing at home.
They may seem to recover and then go downhill again. The sugar wears off within the hour, but the insulin is still working for hours afterwards. A pet that perks up ten minutes after honey is not out of it, and improvement is not a reason to stay at home.
Either way, your vet needs to know: this is an emergency, not a wait-and-see.
Of everything in diabetes care, this is the one to read carefully. Hypoglycaemia — dangerously low blood sugar — is the most urgent risk a diabetic pet faces, and knowing what to do turns a frightening moment into a manageable one.
Common warning signs of low blood sugar
These signs can appear quickly. Know them to spot hypo in real time.
Wobbliness or unsteadiness
Rear legs appear weak or unstable when walking or standing
Trembling or shaking
Visible shaking of the whole body or limbs
Disorientation or blank stare
Vacant expression, confusion, bumping into things, or appearing "lost"
Sudden intense hunger
Unusual eagerness for food or treats (especially unusual for your pet)
Severe: Collapse or seizure
Loss of consciousness or seizure activity. This is a medical emergency — take your pet to the vet immediately. Do not put anything in their mouth.
Speed matters
Low blood sugar can come on in minutes. If your pet seems suddenly “not right” after insulin, contact your vet straight away and tell them what you are seeing — do not wait to see whether it passes. Where a pet is conscious and swallowing normally, vets commonly advise rubbing honey or glucose syrup on the gums while you are getting hold of them. If they are unconscious, seizing or cannot swallow, put nothing in their mouth and go straight to the vet. Ask your own vet what they want you to do, and write it down before you need it.
Prevention checklist
- ✓ Ask your vet how feeding and injections should be timed for your pet
- ✓ Doubling up is the mistake vets most want to avoid
- ✓ Tell your vet about changes in exercise or routine
- ✓ Keep honey or glucose syrup in the house (never sugar-free)
- ✓ Write down your vet's emergency plan while things are calm
If it happens (act fast)
- ✓ Call your vet immediately — they will tell you what to do
- ✓ Conscious and swallowing: vets commonly advise honey on the gums
- ✓ Unconscious or seizing: go to the vet now
- ✓ Never put anything in the mouth during a seizure
What causes it?
Low blood sugar usually happens when there's too much insulin relative to food — after an accidental overdose, a missed or refused meal, unusually hard exercise, or (hopefully as treatment works) an improving condition that now needs less insulin. It's the mirror image of the high glucose you're used to watching for.
What are the warning signs?
Watch for weakness, wobbliness or unsteadiness, trembling, disorientation or a "vacant" look, sudden intense hunger, and — in severe cases — collapse or seizures. Signs can come on quickly, so if your pet seems suddenly "not right" after insulin, treat low blood sugar as the prime suspect.
How do I prevent it?
Prevention is mostly routine: follow the feeding and injection timing your vet set, tell your vet before the next dose if a meal was refused, and keep exercise consistent rather than occasionally extreme. Two rules vets return to again and again:
Only inject after a meal they kept down
Give insulin only if your pet has eaten their meal — and not if they have vomited it back up. Insulin given to a pet that has not eaten, or has been sick, can take their blood sugar too low. If either applies, contact your vet before you inject.
Never double-dose
Doubling up is the mistake vets most want to avoid. Too much insulin is more dangerous than too little, so an uncertain dose is a call to your vet, not a decision to make alone.
Keep a tube of honey or glucose syrup and your vet's emergency number somewhere obvious. Check the syrup isn't sugar-free — sugar-free syrups can contain xylitol, which is poisonous to dogs.
Mello records what was given and when, so anyone caring for your pet can check the log before a dose. It does not decide whether a dose is due. If you are not certain a dose was given, treat it as a missed or uncertain dose and ask your vet rather than giving another.
Sources
- AAHA Diabetes Management Guidelines for Dogs and Cats — on recognising and managing hypoglycaemia in treated diabetic patients.
- 2025 iCatCare / ISFM consensus guidelines on the management of diabetes mellitus in cats.
- Reviewed against UK clinical practice in October 2026 by Dr Linda Simon MVB MRCVS, including the quantities and the bridge-to-transport framing on this page.
When to contact your vet
- Contact your vet promptly if your pet’s symptoms, appetite, drinking, urination, behaviour or glucose readings change unexpectedly.
- Ask your vet for advice before changing insulin, food, exercise or any other part of your pet’s routine.
- Seek urgent veterinary care for collapse, seizures, severe weakness, repeated vomiting, or suspected hypoglycaemia or diabetic ketoacidosis.
Quick answers
You might find this useful too
Diabetic pet emergencies: when to call the vet urgently
The situations where a diabetic dog or cat needs urgent veterinary attention — low blood sugar, ketoacidosis, collapse, vomiting and refusing food.
Storing & Travelling With Pet Insulin
How to store and handle your pet's insulin correctly, travel with it safely, and avoid the quiet mistakes that weaken it.
How to Give Your Pet an Insulin Injection
A calm, step-by-step guide to giving your diabetic pet an insulin injection — gently, safely, and without the dread.
Keep your care organised
Mello is being built for calm, consistent tracking before the app launches.
Mello is a tracking and communication tool, not a substitute for veterinary advice.
Learn how we research and maintain health content in our editorial policy.